Alert archive / Iowa / Red Flag Warnings in 2023
Red Flag Warning 2, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Apr 8, 2023, 3:46 AM CDT for 4 states. It took effect at Apr 8, 2023, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 8, 2023, 3:46 AM CDT (08:46 UTC)
- In effect from
- Apr 8, 2023, 12:00 PM CDT
- Expired
- Apr 8, 2023, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Sioux Falls, SD
All 26 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Jackson County, MN, Nobles County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Bon Homme County, SD, Clay County, SD, Hanson County, SD, Hutchinson County, SD, Lincoln County, SD, McCook County, SD, Minnehaha County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 60 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3546 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
626 WWUS83 KFSD 080846 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 346 AM CDT Sat Apr 8 2023 IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ065>071-081700- /O.UPG.KFSD.FW.A.0001.230408T1700Z-230409T0100Z/ /O.NEW.KFSD.FW.W.0002.230408T1700Z-230409T0100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Hutchinson-Turner-Lincoln- Bon Homme-Yankton-Union- 346 AM CDT Sat Apr 8 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR SOUTHEAST SOUTH DAKOTA, FAR NORTHEAST NEBRASKA, AND NORTHWEST IOWA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 8 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Nebraska, Dixon and Dakota. In South Dakota, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...South 20 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
229 WWUS83 KFSD 081647 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 1147 AM CDT Sat Apr 8 2023 IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ065>071-090100- /O.CON.KFSD.FW.W.0002.230408T1700Z-230409T0100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Hutchinson-Turner-Lincoln- Bon Homme-Yankton-Union- 1147 AM CDT Sat Apr 8 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR SOUTHEAST SOUTH DAKOTA, FAR NORTHEAST NEBRASKA, AND NORTHWEST IOWA... * AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Nebraska, Dixon and Dakota. In South Dakota, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
790 WWUS83 KFSD 081746 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 1246 PM CDT Sat Apr 8 2023 MNZ089-090-098-SDZ060>062-090100- /O.EXA.KFSD.FW.W.0002.000000T0000Z-230409T0100Z/ Nobles-Jackson-Rock-Hanson-McCook-Minnehaha- 1246 PM CDT Sat Apr 8 2023 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF SOUTHEAST SOUTH DAKOTA AND PORTIONS OF SOUTHWEST MINNESOTA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 8 PM CDT this evening. * AFFECTED AREA...In Minnesota, Nobles, Jackson and Rock. In South Dakota, Hanson, McCook and Minnehaha. * WINDS...South 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 23 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ065>071-090100- /O.CON.KFSD.FW.W.0002.000000T0000Z-230409T0100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Hutchinson-Turner-Lincoln- Bon Homme-Yankton-Union- 1246 PM CDT Sat Apr 8 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR SOUTHEAST SOUTH DAKOTA, FAR NORTHEAST NEBRASKA, AND NORTHWEST IOWA... * AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Nebraska, Dixon and Dakota. In South Dakota, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
100 WWUS83 KFSD 090053 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 753 PM CDT Sat Apr 8 2023 IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014- SDZ060>062-065>071-090200- /O.EXP.KFSD.FW.W.0002.000000T0000Z-230409T0100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Hanson- McCook-Minnehaha-Hutchinson-Turner-Lincoln-Bon Homme-Yankton- Union- 753 PM CDT Sat Apr 8 2023 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FOR PARTS OF SOUTHEAST SOUTH DAKOTA, PORTIONS OF SOUTHWESTERN MINNESOTA, FAR NORTHEAST NEBRASKA, AND NORTHWEST IOWA... With rising relative humidity and decreasing winds, red flag criteria is no longer being met. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Apr 7, 10:45 PM CDT, 5 hours 1 minute earlier.
Area forecast discussion, Apr 7, 10:45 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1045 PM CDT Fri Apr 7 2023
.SHORT TERM...(This Evening through Saturday Night)
Issued at 307 PM CDT Fri Apr 7 2023
Key Messages:
1. A Red Flag Warning is in effect until 8:00 pm this evening for
far southeastern South Dakota, far northeastern Nebraska and
portions of northwest Iowa.
2. Fire danger is once again on the table for tomorrow. A Fire
Weather Watch has been issued for southeastern South Dakota, far
northeastern Nebraska, and all of northwest Iowa.
3. Warmer temperatures are likely towards the middle of next week.
Elevated fire weather conditions are possible Tuesday through
Thursday.
---------------------------------------------------------------------
Temperatures have warmed to the 40s, and 50s this afternoon and 60s
in snow free areas Gusty southwesterly winds have been reported with
gusts up to around 35 mph. The previously mentioned warm front has
set up just south of I-90, keeping the warmest temperatures and
strongest winds south of the boundary. These warm, breezy, and dry
conditions are creating high to very high fire danger this
afternoon. Please view the separate fire weather discussion below
for more details.
Typically winds would shut off during the evening hours as nocturnal
stabilization strengthens. However, due to the low level jet (LLJ)
strengthening, gusty winds are expected. These gusts will be mainly
confined to the highway-20 corridor. Gusts up to 20-30 mph are
expected. Locations further to the north and west that will not feel
the the effects of the LLJ may see patchy fog at times. If some
elevated winds can be mixed down to the surface from the LLJ, then
fog will not develop. However if winds do not mix down, then fog
development is a bit more likely as better radiational cooling can
be achieved. Have raised low temperatures a bit, now only falling to
the upper 20s to low 40s overnight due to the elevated winds in
place.
Tomorrow will be an even warmer day as 850 mb temperatures continue
to warm aloft, now up to +6 to +11 degrees C. With efficient mixing
in place, high temperatures will be much warmer, on the order of 10
degrees warmer for locations along and north of I-90. On top of the
warmer 850 mb temperatures, the previous days warm front will lift
further north, resulting in more widespread above near to average
temperatures. Highs are expected to warm to into the 50s for
locations that still have remaining snow pack and the 60s and 70s
for snow free areas. These above average temperatures will again
coincide with dry and breezy conditions, creating more fire danger
concerns. For more information on the fire danger potential, please
read the fire weather discussion.
Any fire danger potential will come to an end during the evening
hours. Similar to Friday, the low level jet will strengthen for the
overnight hours, keeping gusty southwesterly winds going. This LLJ
is strengthening due to an approaching weak mid-upper level wave.
While weak, there is enough moisture to squeeze out some light rain
overnight Saturday into Sunday morning. BUFKIT soundings show little
to no instability so can't rule out a low end possibility for a
rumble of thunder. Low temperatures will remain on the warm side,
only falling to the 30s and 40s.
.LONG TERM...(Sunday through Friday)
Issued at 307 PM CDT Fri Apr 7 2023
Sunday: A relatively warm and dreary day will likely be on tap for
Sunday as an quick upper level wave moves into the region to replace
the departing upper level ridge. With the arrival of this wave,
continued breezy to strong winds along with the possibility of some
scattered showers are expected. Jumping directly into the
precipitation chances, 12z deterministic guidance continues to come
in better agreement about the chances for precipitation throughout
the day. Mostly saturated upper level profiles along with some weak
instability aloft should be just enough to get some periods of light
rain ahead of the cold front. The best chances for rain will likely
occur along a northeast line stretching from Yankton, SD to
Marshall, MN and continue eastward throughout the evening.
Most model solutions continue to keep QPF on the lighter side, but a
few isolated areas could see a tenth or two of precipitation.
Looking aloft, the surface pressure gradient (SPG) will continue to
tighten Sunday morning bringing periods of breezy to strong
southerly winds to the area through the early afternoon. Wind gusts
between 25 to 35 mph will be possible during this time. Otherwise,
temperatures will likely top out in the 50s to 60s across the area
as the cold front pushed through. Mostly quiet and cooler conditions
return to the area overnight as cloud cover begins to dissipate from
west to east. This will allow for the cooler air funnels to the
surface behind the passing cold front, causing overnight
temperatures to take quite the tumble. This will lead to lows in the
low 30s to mid 40s across the area.
Next Week: Heading into the new week, conditions look to get even
warmer across the area! Looking aloft, a broad upper level ridge
moves overhead on Monday bringing the return of continuous warm air
advection to the region. With the combination of an abundance of
sunshine, mostly clear skies, and breezy southerly to southwesterly
winds; the result will be temperatures well above our seasonal
averages. The resulting highs are expected to be vary between the
60s and low 80s across the area with the warmest day being
Wednesday. To put this into context, these temperatures fall between
the 90th and 99th percentile of climatological mean according to the
ensemble situational awareness tables (ESATs). In other words, these
temperatures area much warmer than our climatological normals which
are in the mid 50s for highs and lows in the 30s. Not much relief
should be expected overnight as southerly to southwesterly flow and
warmer temperatures aloft will keep temperatures particularly
elevated. As a result lows will be in the 40s and 50s across the
area. One important thing to note is with the elevated temperature
overnight, there is a strong possibility that a few areas could get
close to Tying or breaking a few record warm minimums south of I-90
on Tuesday and Wednesday. We'll continue to monitor the temperature
trends as we get closer to these dates
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1045 PM CDT Fri Apr 7 2023
VFR conditions are forecast to prevail this TAF cycle. While winds
remain relatively light north of I-90, will likely see gusts between
20-25 MPH continue in areas south for much of the overnight period.
As alluded to in the previous discussion, could also see LLWS impact
KFSD/KSUX prior to and shortly after daybreak. Otherwise, look for
quiet conditions and breezy southerly winds to prevail tomorrow,
with gusts between 20 to 30 kts possible through the afternoon.
&&
.FIRE WEATHER...
Issued at 307 PM CDT Fri Apr 7 2023
Mixing has overperformed a bit today, likely attributed to the
weakly stable layer above the mixed layer. This has resulted in
drier air mixing to the surface along with slightly stronger
winds. Gusts have been reported up to around 35 mph while relative
humidity (RH) values have fallen to the teens to low 20s, meeting
Red Flag criteria. Have issued a Red Flag Warning for far
southeastern South Dakota, far northeastern Nebraska and portions
of northwest Iowa that is in effect until 8:00 pm this evening.
Fire danger is once again on the table for tomorrow. A warm front
will push further north, encompassing most of the area. This will
help push high temperatures all the way into the 60s and 70s for
snow free locations. BUFKIT soundings show mixing a bit weaker
than Friday with a slightly stronger inversion above the mixed
layer. However, winds within the mixed layer are stronger and thus
expect gusty southerly winds with gusts into the 25-30 mph range.
Also expect drier air to mix down, lowering dew points to the 20s
and possibly teens. This will generate low relative humidity
values down to the teens and 20s. With these conditions meeting
critical values, have issued a fire weather watch for for portions
of southeastern South Dakota, far northeastern Nebraska, and all
of northwest Iowa. Trends will be monitored and an upgrade to red
flag warning may be needed.
Unfortunately with the warmer temperatures and quiet
weather comes the possibility of some elevated fire weather concerns.
The area of interest for this section will be south of I-90. The
combination of warmer temperatures, low RHs (<30%), and periodic
strong winds Tuesday through Thursday will promote high to very high
fire danger across the area. Looking at the Hot-Dry-Windy-Index
(HDWI), many areas south of I-90 have high confidence (70-100%) of
exceeding the 75th percentile of HDWI especially on Tuesday and
Wednesday. In other words, there is at least a 75 percent chance
that those areas will see hot, dry, and windy conditions. As always
take the appropriate precautions to prevent the ignition of
wildfires. With the current set up, any fires that do occur could
potentially spread quickly.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Saturday afternoon through Saturday
evening for SDZ065>071.
MN...None.
IA...Fire Weather Watch from Saturday afternoon through Saturday
evening for IAZ001>003-012>014-020>022-031-032.
NE...Fire Weather Watch from Saturday afternoon through Saturday
evening for NEZ013-014.
&&
SHORT TERM...Meyers
LONG TERM...Gumbs
AVIATION...SST
FIRE WEATHER...Gumbs/MeyersHazardous weather outlook, Apr 7, 8:32 PM CDT, 7 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 832 PM CDT Fri Apr 7 2023 MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>064-090145- Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle- Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule- Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- 832 PM CDT Fri Apr 7 2023 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Periods of gusty south winds, combined with seasonably warm afternoon temperatures and low humidity levels, will bring a risk of elevated fire danger to snow-free areas Saturday, and again toward the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ065>071-090145- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Hutchinson-Turner-Lincoln- Bon Homme-Yankton-Union- 832 PM CDT Fri Apr 7 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska and southeast South Dakota. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Periods of gusty south winds, combined with seasonably warm afternoon temperatures and low humidity levels, will bring a risk of elevated fire danger to snow-free areas Saturday, and again toward the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Red Flag Warnings in Iowa, 2023Red Flag Warnings in South Dakota, 2023Red Flag Warnings in Minnesota, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.